MAUDE Adverse Event Report: CONMED CORPORATION SPECTRUM II SUTURE HOOK, DISPOSABLE 45 DEGREE LEFT; PASSER NEEDLE/SUTURE

CONMED CORPORATION SPECTRUM II SUTURE HOOK, DISPOSABLE 45 DEGREE LEFT; PASSER NEEDLE/SUTURE
Model Number C6381
Medical Device Problem Codes Break (1069); Dull, Blunt (2407)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device in question is not available for evaluation as it was disposed of at the user facility.Photographic evidence was provided (b)(6) 2019 and is in the process of being assessed.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment and found no abnormalities that would contribute to this issue.A two-year lot history review shows this is the only complaint for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of 27 complaints, regarding 27 devices, for this device family and failure mode.During this same time frame 58,237 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.0005.The instructions for use (ifu) provides the user with information regarding proper care and use of this device.It is standard medical practice to inspect and/or test all medical equipment prior to use.Conmed encourages the inspection and/or test of all medical equipment prior to use to ensure all devices are functioning as expected.Per the ifu, the user is advised that if the hook or needle bends during use, immediately discontinue use and discard.There is an increased risk of hook or needle breakage and unintentional patient injury may result.Do not use if parts are broken, cracked or worn, or device function may be compromised.Avoid lateral stresses to the instruments or device function may be compromised.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported an issue with the spectrum ii suture hook, disposable, 45 degree left, item # c6381, lot 966582, that occurred on (b)(6) 2019 during use in a shoulder stabilization procedure.It was reported that the c6381 suture hook broke off in a patient's shoulder.The hook was retrieved.It is indicated that there was no impact or injury to the patient.The procedure was successfully completed with a reported 20-minute delay.Additional information was received from the reporter and the hospital on (b)(6) 2019.The arthroscopic bankart procedure was approximately midway through, having mobilized the tissue and prepared the bone surface.The doctor was handed the limited use suture hook for the first attempt at passing the suture through tissue.This hook was blunt, therefore she was offered the single use suture hook, which she accepted and attempted to use to pass through the same tissue as the first attempt.This hook was removed from the packaging just prior to this and was previously unused.The doctor found that this was also blunt, and that is when the suture hook broke off.It took approximately 20-mins to retrieve the broken part which was retrieved whole.No fragments or parts remained in the wound.This piece was removed arthroscopically using arthroscopic grasping instruments, the wound was not extended.Due to the surgical technique utilized by the doctor there were no anchors used at this point, nor were there any other suture materials in place at this time either.A second instrument tray was accepted into the sterile field, with a second limited use suture hook, and the surgery was completed with no further issues from the suture hook.There were no problems identified with the product prior to use.Although the fragment was retrieved, based on the information available, this report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
The complaint was confirmed.The device was disposed of at the user facility; however, photographic evidence was provided and found the suture hook broken off and detached from the shaft.This issue will continue to be monitored through the complaint system to assure patient safety.

Brand Name
SPECTRUM II SUTURE HOOK, DISPOSABLE 45 DEGREE LEFT
Common Device Name
PASSER NEEDLE/SUTURE
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd
largo FL 33773 4908
MDR Report Key8375605
Report Number1017294-2019-00024
Device Sequence Number2198081
Product Code LXH
UDI-Device Identifier10845854019863
UDI-Public(01)10845854019863(17)231008(30)1(10)966582
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2023
Device Model NumberC6381
Device Catalogue NumberC6381
Device Lot Number966582
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/28/2019
Supplement Date Received by Manufacturer03/05/2019
Initial Report FDA Received Date02/27/2019
Supplement Report FDA Received Date03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1